Doctors Lounge - Rheumatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Rheumatology Topics
Question: Cannabis & Wiskott-Aldericht
|SybilWolf - Mon Mar 10, 2008 12:43 pm||
My boyfriend is a 25-year-old who suffers from Wiskott-Aldericht Syndrome. Normally, his immune system is more or less under control, especially with a monthly dosage of gammaglobulin. However he has been on about 60-80mg of Prednisone since September for the treatment of scleritis (or at least what is presumed by his opthamologists as scleritis) and has been hospitalized for fevers and arthritis-like inflammation and severe pain in his extremities (particularly in his knees, but also more recently on his wrists and fingers). He has been having a bout with this condition roughly once a month since mid November, when his Prednisone dosages have been at their peaks.
Recently, since he has been tapering to 40-30mg of prednisone a day, he has experience sexual side effects and erectile disfunction and lack of drive as well. Perhaps this is due to the diminishing testosterone levels that were replaced by long-term steroids?
Is there anything (herbal, over-the-counter) that can ease the side-effects of prednisone and the withdrawl symptoms?
Also, I have read that cannabis, when applied as a topical agent along with iodine and aloe vera has helped many people with similar symptoms. My significant other already regularly smokes cannabis on a recreational level (much to my chagrin, but boys will be boys...), so I am curious to know if applying it topically would have any soothing effects. He has mentioned that iodine, aloe vera and warm compress eases, as does ingesting aloe and flaxseed.
|Debbie Miller, RN - Thu Apr 03, 2008 7:46 am||
I'm sorry your boyfriend is suffering with this condition. I'm afraid I have seen nothing indicating that the side effects of prednisone withdrawal can be diminished using cannabis. It is important that the tapering be done very gradually to reduce the unpleasant side effect such as achiness, fever, headache, nausea, etc.
He has nothing to lose by trying aloe vera and iodine but I can't say about topical cannabis. It would likely be safer than smoking it for sure. I have not been able to find anything to validate this treatment and studies are not typically done on illegal substance use so information often comes from other countries. A study in Germany did find it to be helpful for itching so perhaps it is soothing for other skin conditions as well but beyond that I really can't say.
If side effects from withdrawal are too severe it is recommended that the dose tapering be reduced, even if it takes many months to discontinue it.
Best wishes to you both.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.